JOURNAL ARTICLE
REVIEW

Acute liver failure due to drugs

Robert J Fontana
Seminars in Liver Disease 2008, 28 (2): 175-87
18452117
Acetaminophen overdose and idiosyncratic drug-induced liver injury (DILI) are the most commonly identified causes of acute liver failure (ALF) in the United States. Suspected acetaminophen hepatotoxicity can be effectively treated with N-acetylcysteine but still an estimated 500 patients die each year. Product labeling changes, dispensing restrictions, and reformulation of acetaminophen containing narcotic analgesics have been proposed to reduce the rising incidence of this preventable form of dose-dependent liver injury. In contrast, idiosyncratic DILI is not preventable due to our lack of understanding of host susceptibility and outcome factors. Patients with ALF due to DILI are difficult to diagnose and have a low likelihood of spontaneous recovery. Patients with severe idiosyncratic DILI should be urgently referred to a transplant center as there are no established medical treatments beyond drug discontinuation. Investigation of host variability in metabolic, regeneration, and immunological pathways may provide insights into the molecular basis of DILI as well as improved diagnostic and prognostic biomarkers.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
18452117
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"